What Does the Apgar Scale Measure in Newborns?

The Apgar scale measures five physical signs in a newborn baby immediately after birth: heart rate, breathing effort, muscle tone, reflexes, and skin color. Each sign is scored 0, 1, or 2, for a maximum possible score of 10. The test is given at one minute and five minutes after birth, giving medical staff a quick snapshot of how well a baby is adjusting to life outside the womb.

The Five Signs and How They’re Scored

Each of the five categories captures something specific about how a newborn’s body is functioning. A score of 0 means that sign is absent or seriously concerning, 1 means it’s partially present, and 2 means it looks healthy. Here’s what the medical team is checking:

Heart rate is considered the most important of the five. A provider listens with a stethoscope. No heartbeat scores 0. A heart rate below 100 beats per minute scores 1. Above 100 beats per minute scores 2.

Breathing effort looks at whether the baby is breathing and how strongly. No breathing at all scores 0. Slow or irregular breathing scores 1. A strong, vigorous cry scores 2.

Muscle tone assesses how the baby is moving. Loose, floppy limbs score 0. Some flexion or bending scores 1. Active, spontaneous movement scores 2.

Reflex response (sometimes called “grimace”) tests how the baby reacts to mild stimulation, like a gentle pinch or suction of the nose. No reaction scores 0. A grimace or faint response scores 1. A grimace combined with a cough, sneeze, or strong cry scores 2.

Skin color gives a quick read on blood circulation and oxygen levels. A pale or blue body scores 0. A pink body with bluish hands and feet scores 1. Pink all over scores 2. It’s worth noting that many perfectly healthy newborns have bluish extremities in the first few minutes, so a perfect 2 on color is less common right at one minute.

Why the Test Is Given Twice

The one-minute Apgar tells the delivery team whether the baby needs immediate help, like extra stimulation, clearing of the airway, or supplemental oxygen. It’s essentially a rapid triage tool. The five-minute score shows how the baby is responding, either on its own or after any assistance. If the five-minute score is still low, the test may be repeated at 10 minutes.

Most babies score between 7 and 10 at five minutes, which signals that they’re transitioning well. A score below 7 suggests the baby may need additional medical support. Scores in the 4 to 6 range indicate moderate difficulty adjusting, while a score of 3 or below signals a more serious situation that typically triggers immediate intervention from the neonatal team.

It’s common for the five-minute score to be higher than the one-minute score. Babies often need a moment to “wake up” after delivery, and a lower initial score followed by a strong recovery is a normal pattern.

Where the Name Comes From

The score is named after Dr. Virginia Apgar, an anesthesiologist who developed the system in the early 1950s. Her work focused on the effects of anesthesia on newborns during delivery, and she recognized that there was no standardized way to quickly evaluate a baby’s condition at birth. Her scoring system gave delivery rooms a shared language for identifying which babies needed urgent attention. It became so widely adopted that it helped launch the entire field of newborn medicine, known as neonatology. The letters in “APGAR” are also used as a handy mnemonic: Appearance (skin color), Pulse (heart rate), Grimace (reflexes), Activity (muscle tone), and Respiration (breathing).

What the Apgar Score Does Not Tell You

The Apgar score is a snapshot of one specific moment, not a prediction of your baby’s future health. A low score does not mean a baby will have developmental problems, and a perfect 10 doesn’t guarantee anything either. The score is not designed to diagnose conditions, measure intelligence, or forecast neurological outcomes. It tells the medical team what the baby needs right now.

Several factors can lower a score that have nothing to do with the baby’s overall health. Premature babies, for example, often score lower because their muscles are less developed and their reflexes are less mature. The type of delivery, the use of certain medications during labor, and even the baby’s individual pace of transition can all influence the numbers. That’s why providers look at the trend between the one-minute and five-minute scores, not just a single number in isolation.

What Parents Can Expect

In most deliveries, the Apgar assessment happens so quickly and seamlessly that parents may not even notice it. A nurse or provider observes the baby, often while the baby is being dried off or placed on the mother’s chest, and assigns the scores within seconds. There’s no blood draw, no equipment beyond a stethoscope, and no discomfort for the baby. The scores are recorded in the baby’s medical record, and you can ask your delivery team what they were at any time. If your baby scores well at five minutes, the Apgar is essentially done and won’t come up again. If scores are lower, the care team will explain what steps they’re taking and why, and will continue monitoring until the baby stabilizes.